President Bush will avoid taking the sleeping pill Halcion because of the public controversy over the side effects it may cause in some people, White House spokesman Marlin Fitzwater said yesterday.
But Mr. Bush's personal physician, Dr. Burton J. Lee III, said he would not completely exclude the possibility of prescribing Halcion if it were medically indicated for Mr. Bush, 67.
Halcion has been the focus of a controversy over its safety. Critics have contended that the manufacturer, Upjohn Co. of Kalamazoo, Mich., concealed information from the Food and Drug Administration showing that it caused significant numbers of serious psychiatric side effects.
The critics have also contended that Halcion is more likely than similar drugs to cause symptoms like amnesia, paranoia, depression and hallucinations. Britain banned Halcion outright last October, and the FDA is investigating the critics' assertions.
Dr. Lee said he prescribed Halcion for Mr. Bush "rarely" in the three years he has been president, saying he could not specify the number of times.
Questions about the president's use of Halcion have been raised by several newspaper columnists and by Dr. Sidney Wolfe, director of Public Citizen's Health Research Group, a public advocacy group. The questions have focused on whether the drug might have caused his collapse at a state dinner in Japan last month, and on difficulties in syntax in recent public appearances.